Arkansas, 2017

Flash Flood in Arkansas, August 23, 2017

August 23, 2017 · NWS SHV · 1 event in 1 county or zone

A weak frontal boundary moved into Southeast Oklahoma and Southwest Arkansas from the north during the early morning hours of August 23rd. Upper level impulses in the northwest flow aloft interacted with ample low level moisture and forcing near the frontal boundary to produce showers and thunderstorms over much of Southeast Oklahoma and Southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak frontal boundary moved into Southeast Oklahoma and Southwest Arkansas from the north during the early morning hours of August 23rd. Upper level impulses in the northwest flow aloft interacted with ample low level moisture and forcing near the frontal boundary to produce showers and thunderstorms over much of Southeast Oklahoma and Southwest Arkansas. These storms produced locally heavy rainfall and continued to redevelop over the same areas of Central Howard County Arkansas, where high water was reported over roadways in the Center Point community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 23, 5:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
645 AM CDT Wed Aug 23 2017

.AVIATION...
A cold front moving south across the region will maintain a
chance for scattered showers and thunderstorms across area
terminals today. Low VFR ceilings expected during the afternoon
with bases around 4-5Kft. Otherwise, convection to diminish behind
the front late this afternoon with low ceilings dissipating and
northeast winds prevailing around 5 to 7 knots through the
remainder of the forecast period. /05/

&&

.PREV DISCUSSION... /issued 532 AM CDT Wed Aug 23 2017/

DISCUSSION...
Clouds are increasing overhead along and North of I-20. Recent
radar coverage over S AR has diminished a bit, but the frontal
boundary is holding on too heavier elements in Howard Co. Overall,
recent coverage is increasing over southeast OK and northeast TX.
Both rain areas appear to be associated with old MCVs along the
front and thus the sustained convection areas. Northerly surface
winds are filtering across the I-30 corridor at this time. SE
winds or calm prevails ahead of the southward sinking boundary.

HRRR is lacking luster and other models are all over the place
with QPF making a likely area difficult to pinpoint so as a result
50 pops are widespread between both 6 hr periods of pop while
still sinking southward. Water vapor is showing the upper ridge
out West and the long wave trough over the Great Lakes and
Midwest with NW flow aloft. Low levels winds are light, but light
NW flow can be found at cirrus level on our 06Z sounding. Storm
motion is quite slow and could bring some heavy downpours in this
process as heating enhances lift and likewise rainfall amounts
coming this afternoon, spotty as it is modeled to be today.

The front will wash out as it works southward over the next day
with movement very slow for areas South of I-20 as rain chances
will be lingering along the soon to be stationary boundary. By
Friday rain areas will begin to move back to the Northeast as the
tropical push over the W Gulf surges copious amounts of PWAT as
Harvey lumbers Northward. The spaghetti model plots have shifted
landfall more toward the middle Texas coastal bend over the last
day or so.

The 00Z long range models are along the same lines, but with
varied paces. Obviously this would bring a greater flooding threat
to many areas in TX and LA. The WPC has some hefty totals of 5-10
or more inches in the 5 and 7 day outlooks. Meanwhile, the
surface high over the NE U.S. increases in strength and will be
holding back moisture along the fringe and possibly affecting how
much moves Northward out of the Gulf. As depicted by WPC, we will
be seeing a huge gradient of total amounts in the ArkLaTex. Most
of this rainfall will be south of I-20 in general. The 23/06Z run
of the Euro is now looping Harvey along the LA coast into midweek
while the GFS remains much more progressive for our area anyway.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  72  87  71 /  50  30  20  10
MLU  90  70  87  69 /  50  30  20  10
DEQ  87  67  85  64 /  50  20  10  10
TXK  89  69  85  67 /  50  30  10  10
ELD  88  69  86  66 /  50  20  10  10
TYR  92  73  87  71 /  50  30  30  20
GGG  92  73  87  70 /  50  30  20  10
LFK  94  75  89  73 /  40  30  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/24
Hazardous weather outlook, Aug 23, 5:29 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
629 AM CDT Wed Aug 23 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
629 AM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will continue this morning
North of I-20, slowly shifting southward this afternoon with a
weak cold front which is already approaching I-20. Some of these
storms could produce gusty winds, frequent lightning and heavy
downpours. The slow movement of this activity will allow for some
isolated high rain totals with localized flooding possible.
Overnight, thunderstorm activity will continue sinking South of
I-20. No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue to shift well south of I-20 for
Thursday, but begin to lift back northward on Friday. Meanwhile,
the remnant of Harvey is out over open water in the Bay of
Campeche. Harvey still has a very high chance of regaining
tropical storm status in the Western Gulf before making landfall
on the upper Texas coastal bend. Harvey is modeled to move
northeastward into East Texas and South Louisiana this weekend.
At this time, rainfall amounts of one to four inches are expected
in our area, with much higher amounts possible near the center.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

24

The radar

The Western Arkansas radar (KSRX), 145 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
August 23, 6:00 AM CST to 7:00 AM CST
Where
Howard County, 1.18 mi W of Center Pt to 1.25 mi W of Center Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.028, -93.951

High water covered the intersection of Highway 278 and Highway 26.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708659.